Winter Storm, Garrett
- When
- January 20, 1:00 AM EST to 12:00 PM EST
- Where
- Garrett forecast zone
- Reported by
- Trained Spotter
A potent cold front passed through western Maryland during the early morning hours of the 20th. Strong cold advection and moisture from the Great Lakes led to an unstable atmosphere, and when combined with an upslope flow this led to a burst of heavy snow in western Maryland.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A potent cold front passed through western Maryland during the early morning hours of the 20th. Strong cold advection and moisture from the Great Lakes led to an unstable atmosphere, and when combined with an upslope flow this led to a burst of heavy snow in western Maryland. Snowfall amounts around 4 to 8 inches were reported in Garrett County, and much of that fell in a short period of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 19, 9:10 PM EST, 3 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
910 PM EST Tue Jan 19 2021
.SYNOPSIS...
A low pressure system sliding through the Great Lakes region
into the northeast will bring a cold front through the region
late tonight into Wednesday morning. An upper level disturbance
will swing through on Wednesday. A cold front will cross the
area Thursday night, before high pressure builds back in from
the northwest through the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
High level clouds are starting to move over our region ahead of
an approaching cold front this evening. Snow showers are still
expected in the upslope regions along the western slopes of the
Allegheny front.
.Previous Discussion.
A stratocumulus deck lingers across the southern one- third of
our CWA. Mainly sunny skies in the northern two- thirds of our
zones the remainder of this afternoon. We have bumped up our
high temperatures in the north and central zones due to plenty
of sunshine and a downslope flow from the west. High
temperatures will be above average, reaching into the upper 40s
to lower 50s. The highest ridges out west will have below
freezing temperatures as upslope snow tapers and then ends by
late this afternoon.
A vigorous shortwave will dive across our region overnight into
Wednesday morning. This will allow for upslope snow showers
along/west of the Allegheny Front. Most of this activity falls
in the morning hours on Wednesday, but snow showers will
continue into the afternoon, as well. Accumulations of 2 to 4
inches are expected. A Winter Weather Advisory for Garrett
County in western MD, and western Grant and Pendleton counties
in eastern WV remain in effect from 1am tonight through 1pm
Wednesday.
Elsewhere, a couple of snow showers could venture across
northern Virginia and north central Maryland along the Mason-
Dixon line. Perhaps we could even get a few flurries or a snow
shower as far south as DC. Best timing for this would be the
middle of the night through mid-morning Wednesday. We still
don't think much will stick given the surface temperatures will
be in the middle 30s. Primarily the grassy surfaces could see a
coating to nearly an inch.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Along with some early and mid-morning snow showers or flurries,
gusty northwest winds will become a factor Wednesday. Wind
gusts will increase shortly after sunrise, with wind gusts up
to 40 mph possible through sunset Wednesday. High temperatures
only in the mid 30s to low 40s, this will keep wind chills into
the mid 20s to low 30s for the non- mountainous regions. For the
mountains, wind chills will reach the single digits, and may
even drop below 0.
Winds should diminish by later Wednesday evening as the pressure
gradient weakens and the main mid-level support pivots to our
east. By the overnight hours, lows will dip into the low to mid
20s in most areas, with low to mid teens expected across the
mountains.
Quiet weather returns for Thursday. High pressure to the south
will be slowly trying to push offshore, bringing temperatures
back up into the mid 40s. A front will approach from the
northwest. This boundary has very little in the way of an air
mass change to come along with it, and will have no moisture
either. So other than a push of gusty winds during the
afternoon, not much to speak of with this system. Low
temperatures Thursday night dip into the 20s and low 30s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Zonal flow aloft on Friday will yield quiet weather conditions
across the area. Winds at low levels will also be westerly, so
downslope flow will allow temps to climb to near or slightly above
normal Friday afternoon. A shortwave embedded within the zonal flow
aloft will pass through the area Friday evening, ultimately driving
a cold front through at the surface Friday Night. A little upslope
snow may be possible along the Allegheny Front in the wake of the
front Friday Night, but this activity should quickly wind down on
Saturday as subsidence builds in behind the departing shortwave.
Saturday will be windy and noticeably cooler, with highs in the 30s
for most. High pressure will build overhead Saturday Night into
Sunday, causing winds to weaken. Temperatures will remain cool on
Sunday, with high again only in the 30s to near 40.
The pattern turns more active heading into early next week. A cutoff
upper low over the Desert Southwest/Northern Mexico will be whisked
eastward and reabsorbed into the westerlies later Sunday into
Monday. As it tracks rapidly east, it will tap into deep moisture in
the Gulf and start to draw that north toward our area. This moisture
should eventually overrun cold air in place at the surface, with a
high initially situated off to our north and east. A lot can change
over the next several days, but wintry precipitation at least
appears possible, especially over far northern portions of the
forecast area. We'll continue to monitor this system over the
upcoming week.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions through Saturday at all terminals. The main
concern will be gusty west to northwest winds the remainder of
this afternoon. Gusts at the major airports will persistently be
near 25 kts for another hour or two. After a lull of wind gusts
tonight, winds will increase from the northwest again as a cold
front and upper support moves to the east on Wednesday. Winds
could gust 30 to 35 knots frequently across much of the CWA.
Winds will taper off late Wednesday afternoon/early evening.
Other than that, there is the chance for a snow shower at MRB
Wednesday morning or early afternoon. Perhaps could even see
flurries or a snow shower at IAD, DCA, BWI, or MTN during the
same timeframe, but chances are even less. Impacts should be
minimal though, as accumulating snow should stay well to the
west of all terminals.
VFR conditions and gusty northwesterly winds are expected at the
terminals on both Friday and Saturday.
&&
.MARINE...
A Small Craft Advisory remains in effect through 6pm this
evening. Winds will diminish rather quickly into the evening
hours.
As for Wednesday, gusty northwest winds are expected and a
Small Craft Advisory is in effect for the waters. A Gale Warning
may be needed for portions of the waters during this time.
However, confidence for Gale Force winds were not high enough at
this time for a warning, since there is some uncertainty as to
exactly how high the mixing layer will be, and consequently
whether there will be 35 kt at the top of the mixing layer vs
winds around 30 kt. Winds will diminish Wednesday night as high
pressure builds overhead, but an SCA will likely be needed for
portions of the waters, especially Wednesday evening.
For Thursday, Small Craft Advisories again possible, especially
over the lower Bay and lower tidal Potomac. This in response to
an approaching frontal boundary.
Small Craft Advisories will likely be needed on both Friday and
Saturday as a result of strong northwesterly flow.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 1 AM to 1 PM EST Wednesday for
MDZ001.
VA...None.
WV...Winter Weather Advisory from 1 AM to 1 PM EST Wednesday for
WVZ501-505.
MARINE...Small Craft Advisory from 4 PM Wednesday to 1 AM EST Thursday
for ANZ530>534-537>541-543.
Gale Warning from 6 AM to 4 PM EST Wednesday for ANZ530>543.
Small Craft Advisory from 4 PM to 7 PM EST Wednesday for
ANZ535-536-542.
&&
SYNOPSIS...KLW
NEAR TERM...KLW/JMG
SHORT TERM...KLW
LONG TERM...KJP
AVIATION...KLW/KJP/JMG
MARINE...KLW/KJPHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 549 PM EST Tue Jan 19 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-202300- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 549 PM EST Tue Jan 19 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Gale Warning is in effect for all waters from 6AM Wednesday until 4PM Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-202300- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 549 PM EST Tue Jan 19 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight winter storm threat for Monday and Monday night. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-202300- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 549 PM EST Tue Jan 19 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Winter Weather Advisory remains in effect for Garrett County in western Maryland, and for western Grant and western Pendleton Counties in eastern West Virginia, beginning at 1 AM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Winter Weather Advisory continues until 1 PM Wednesday. There is a slight winter storm threat for Monday and Monday night. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937096.